Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 46, NWS Wilmington, OH

May 18, 2000Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2000, 3:23 PM EDT for Darke County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 3:23 PM EDT (19:23 UTC)
Expired
May 18, 2000, 4:00 PM EDT
In force
37 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Darke County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:40 PM EDTHail 2.75Greenville, OHHail as large as baseballs fell across the county for the second time in 90 minutes. This time the hail fell over a populated area causing damage to many cars, including 2 car lots.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 181924
SVRILN
OHC037-182000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARKE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 400 PM EDT...

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF UNION CITY...OR ABOUT    
  5 MILES SOUTH OF WINCHESTER INDIANA...MOVING EAST AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNION CITY...
  GREENVILLE...
  BRADFORD...
  ARCANUM... 

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

.END/TPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:25 PM EDT, 58 minutes earlier.

Area forecast discussion, May 18, 2:25 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT THU MAY 18 2000

KILN SHOWING SEVERE STORM MOVING INTO WESTERN FA.  ATMOSPHERE OVER FA
IS MARGINALLY UNSTABLE AND CONTINUES TO BECOME UNSTABLE.  SURFACE
ANALYSIS DENOTES SURFACE FRONT INTO NW OH AND NRN IN.  THIS FRONT
WILL CONTINUE TO SLIDE SOUTHWARD AND PLAY A PART IN CONVECTIVE
INITIATION.  MODELS ARE ALSO INDICATING 50 KT LOW LEVEL JET STAYING
RELATIVELY STEADY STATE ACROSS FA THROUGH THE NIGHT.  IN THE UPPER
LEVELS THE JET STRUCTURE IS FAVORABLE FOR UPPER LEVEL DIVERGENT.
THE COMBINATION OF UPPER/LOWER LEVEL DIVERGENT/CONVERGENT COUPLET
ALONG WITH COLD FRONT AND AN UPPER LEVEL WAVE WORKING ACROSS FA WILL
CREATE NUMEROUS STRONG/SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT.  HEAVY DOWNPOURS IS ALSO A CONCERN AND IF TRAINING BEGINS
THEN FLOODING COULD ALSO BE A THREAT.  THE THREAT CONTINUES ON
FRIDAY AS FRONT AND SURFACE WAVE BISECT E/W ACROSS FA.  THE FRONT
APPEARS TO STAY HANG OUT AROUND OR JUST SOUTH OF OH RIVER SO WILL
KEEP THREAT OF CONVECTION ACROSS THE SOUTH.

.ILN...NONE.
 TIPTON

In the hours before

Special weather statement, May 18, 10:37 AM EDT, 4 hours 46 minutes before
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-182000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1037 AM EDT THU MAY 18 2000

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT...

LOW PRESSURE WILL MOVE TOWARD THE REGION FROM THE GREAT PLAINS THIS
AFTERNOON AND TONIGHT.  WARM AND MOIST AIR WAS ALREADY IN PLACE
WHICH WILL ALLOW THE ATMOSPHERE TO BE UNSTABLE THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE NORTHERN MIAMI VALLEY.  THESE STORMS WILL DEVELOP
SOUTHWARD REACHING THE DAYTON AND COLUMBUS METRO AREAS BY LATE
AFTERNOON AND THIS EVENING.

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS AND LARGE HAIL.  VERY HEAVY RAINFALL IS ALSO POSSIBLE...
ESPECIALLY NORTH OF DAYTON AND COLUMBUS.

EMERGENCY MANAGERS ARE ENCOURAGED TO HAVE EMERGENCY P1ROCEDURES IN
PLACE BY THIS EVENING AND STORM SPOTTER ACTIVATION MAY BE NEEDED.

.END/WILKINSON
Special weather statement, May 18, 1:09 PM EDT, 2 hours 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
109 PM EDT THU MAY 18 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS UPGRADED EAST-
CENTRAL INDIANA AND THE NORTHWEST THIRD OF OHIO TO A MODERATE RISK OF
SEVERE THUNDERSTORMS.  SOME CITIES INCLUDED IN THE MODERATE RISK AREA
ARE RICHMOND INDIANA...DAYTON...SPRINGFIELD...COLUMBUS...AND
WAPAKONETA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TO THE SOUTH AND EAST
OF THE MODERATE RISK AREA...INCLUDING NEWARK...LANCASTER...
WASHINGTON COURT HOUSE...WILMINGTON...CINCINNATI...AND PORTSMOUTH IN
OHIO. ALSO INCLUDED IN THE SLIGHT RISK AREA ARE SOUTHEASTERN INDIANA
AND MUCH OF NORTHERN KENTUCKY.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EASTWARD
ACROSS INDIANA THIS AFTERNOON.  THESE STORMS HAVE PRODUCED HAIL AS
LARGE AS BASEBALLS IN EASTERN ILLINOIS.  THE STORMS ARE EXPECTED TO
PUSH INTO THE NORTHERN MIAMI VALLEY BY MID AFTERNOON AND THEN INTO
THE MIAMI AND WHITEWATER VALLEYS AND CENTRAL OHIO BY LATE AFTERNOON.
THESE STORMS WILL BE CAPABLE OF LARGE HAIL...WIND DAMAGE AND AN
ISOLATED TORNADO.

THE STORMS WILL GRADUALLY DEVELOP INTO THE SLIGHT RISK AREA LATE THIS
AFTERNOON AND TONIGHT. THE STORMS MAY BEGIN TO WEAKEN AT THAT POINT
BUT WILL STILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS
THIS AFTERNOON.  STORM SPOTTERS MAY BE NEEDED AS WELL.

.END/WILKINSON
Local storm report, May 18, 2:59 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....Q

0250 PM    SIDNEY                    OH   1 INCH HAIL
05/18/00   SHELBY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 18, 3:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
317 PM EDT THU MAY 18 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....c

0310 PM    BELLEFONTAINE             OH   .75 INCH HAIL
05/18/00   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:05 PM EDTSevere Thunderstorm WarningILNDarke40 min
May 18, 2:52 PM EDTSevere Thunderstorm WarningILNLogan, Shelby38 min
May 18, 3:50 PM EDTSevere Thunderstorm WarningILNMiami40 min
May 18, 4:08 PM EDTSevere Thunderstorm WarningILNChampaign37 min
May 18, 4:41 PM EDTSevere Thunderstorm WarningILNMadison29 min
May 18, 7:19 PM EDTSevere Thunderstorm WarningILNButler, Warren36 min
May 18, 7:25 PM EDTSevere Thunderstorm WarningILNMontgomery30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.